Kentucky, 2002Flood in Kentucky, December 20 to 21, 2002
December 20 to 21, 2002 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 19, 9:55 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 19, 9:55 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EST THU DEC 19 2002
A BIT OF A PICKLE WITH THE FCST TNGT. NEEDED TO EXTEND FLOOD WARNING
FOR A HANDFUL OF COUNTIES NEAR THE OHIO RIVER... WHERE FLOODING FROM
EARLIER RAIN WAS STILL ONGOING. OTHERWISE...BULK OF PCPN NOW EAST OF
OUR FORECAST AREA (FA) AT MID EVNG -- ALTHOUGH LAST GASP BAND OF
RAIN (ASSOCIATED WITH PASSAGE OF UPR TROF) WILL BRING ONE MORE SHOT
OF PCPN TO OUR REGION OVNGT...BEFORE ALL IS SAID AND DONE. AMOUNTS
HOWEVER WILL BE UNDER ONE QUARTER OF AN INCH...AND SHOULD NOT POSE A
THREAT OF RENEWING ANY FLOODING. AS A RESULT...WE WILL DROP THE
FLOOD WATCH WITH THE LATE EVENING ISSUANCE.
RMNDR OF FCST UNCHANGED.
.SDF...NONE.
STUREY
Hazardous weather outlook, Dec 19, 10:30 PM EST, 2 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
THE HEAVY RAIN OF EARLIER TODAY AND THIS EVENING HAS SHIFTED EAST OF
SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. A COUPLE BANDS OF
SHOWERS WILL STILL PASS THROUGH OUR REGION OVERNIGHT...BUT RAINFALL
AMOUNTS ARE EXPECTED TO BE UNDER ONE QUARTER OF AN INCH. THE NEW
RAINFALL OVERNIGHT WILL NOT BE ENOUGH TO CAUSE ANY NEW FLOODING
PROBLEMS.
HOWEVER...FLOOD WARNINGS REMAIN IN EFFECT UNTIL 400 AM EST FOR A
SMALL HANDFUL OF COUNTIES NEAR THE OHIO RIVER. IN THESE AREAS...SOME
ROADS REMAINED CLOSED...AND THUS THE FLOOD WARNINGS WERE EXTENDED TO
ALLOW HIGH WATERS TO SLOWLY RECEDE.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO
TUESDAY AND MOVE ACROSS THE GULF COAST STATES CHRISTMAS. IT IS
STILL TOO EARLY TO DETERMINE WHAT TYPE OF PRECIPITATION WILL OCCUR
BUT SOME SNOW MAY BE POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VLD
In the hours before
Local storm report, Dec 19, 9:27 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
927 PM EST THU DEC 19 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM NEW ALBANY IN FLASH FLOODS
12/19/02 FLOYD 10 FEET OF WATER OVER
CROWDER ROAD. ROAD CLOSED
AT 730 PM EST.
0600 PM 5S BRANDENBURG KY FLASH FLOODS
12/19/02 MEADE HWY 448 COVERED.
0600 PM CUSTER KY FLASH FLOODS
12/19/02 BRECKINRIDGE BRIDGE COVERED ON HWY 690
0600 PM HAWESVILLE KY FLASH FLOODS
12/19/02 HANCOCK MIDDLE KNOXVILLE ROAD 4-8
INCHES OF WATER FLOWING
OVER.
LDLocal storm report, Dec 19, 9:36 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
936 PM EST THU DEC 19 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM COUNTY WIDE KY FLASH FLOODS
12/19/02 OLDHAM MOODY LANE CLOSED IN
LAGRANGE. HWY 42 HIGH
WATER. ASH AVENUE IN
LAGRANGE CLOSED BY STATE.
0830 PM COUNTY WIDE KY FLASH FLOODS
12/19/02 BOURBON WATER OVER ROADS US68.
MILLSBURY RD - HIGH WATER
BUT RECEDING
0830 PM COUNTY WIDE IN FLASH FLOODS
12/19/02 HARRISON 3 FEET OF WATER ON EAST
END OF COUNTY-IMPASSIBLE.
ROCKY SPRING ROAD COVERED
-WEST END OF COUNTY.
LDFlood, Ohio
- When
- December 20, 1:10 AM EST to December 21, 3:30 PM EST
- Where
- Ohio forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.478, -86.849 (the zone’s center; the record gives no point)
The Rough River at Dundee crested at 26.2 feet at 8:30 PM on December 20. Flood stage at Dundee is 25 feet. At this level, a section of KY 69 about half a mile long near the bridge begins to flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 20, 200210 events
- Winter Weather in Maine, December 20, 20028 events
- Winter Weather in New York, December 20, 20023 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 20023 events
- Winter Weather in New Hampshire, December 20, 20022 events
- Flood in Indiana, December 20, 20021 event
- Flood in Kentucky, December 20 to 26, 20021 event
- High Wind in North Carolina, December 20, 2002$10,000 · 1 event
- Funnel Cloud in California, December 20, 20021 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, December 20, 200263 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, December 20, 200255 kt wind · 1 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, December 20, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324010.